Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 48, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 7, 2023, 6:01 PM CDT for Henderson County, McDonough County, Warren County, Illinois. It was in force for 33 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 6:01 PM CDT (23:01 UTC)
- Expired
- May 7, 2023, 6:34 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Henderson County, IL, McDonough County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:17 PM CDT | HAIL 0.25 | 1 W Swan Creek, IL | |
| May 7, 6:17 PM CDT | HAIL 0.25 | 1 W Swan Creek, IL | |
| May 7, 6:34 PM CDT | HAIL 2.5 | 3 S Swan Creek, IL | REPORT FROM MPING: TENNIS BALL (2.50 IN.). |
| May 7, 6:34 PM CDT | HAIL 2.5 | 3 S Swan Creek, IL | REPORT FROM MPING: TENNIS BALL (2.50 IN.). |
| May 7, 6:34 PM CDT | HAIL 2.5 | 3 S Swan Creek, IL | REPORT FROM MPING: TENNIS BALL (2.50 IN.). |
| May 7, 6:34 PM CDT | HAIL 2.5 | 3 S Swan Creek, IL | REPORT FROM MPING: TENNIS BALL (2.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
998
WFUS53 KDVN 072301
TORDVN
ILC071-109-187-072345-
/O.NEW.KDVN.TO.W.0048.230507T2301Z-230507T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
601 PM CDT Sun May 7 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southeastern Henderson County in west central Illinois...
Southwestern Warren County in west central Illinois...
Northwestern McDonough County in west central Illinois...
* Until 645 PM CDT.
* At 601 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Terre Haute, or 12 miles southeast of Burlington,
moving east at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Raritan, Swan Creek and Youngstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4063 9090 4064 9091 4064 9098 4071 9098
4071 9057 4058 9059
TIME...MOT...LOC 2301Z 269DEG 14KT 4068 9094
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Speck2 follow-up statements
855
WWUS53 KDVN 072315
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
615 PM CDT Sun May 7 2023
ILC071-109-187-072345-
/O.CON.KDVN.TO.W.0048.000000T0000Z-230507T2345Z/
Henderson IL-Warren IL-McDonough IL-
615 PM CDT Sun May 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN HENDERSON...SOUTHWESTERN WARREN AND NORTH CENTRAL
MCDONOUGH COUNTIES...
At 615 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Raritan, or 13 miles north of Macomb, moving east at
20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Raritan, Youngstown and Swan Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4062 9084 4071 9082 4071 9057 4058 9059
TIME...MOT...LOC 2315Z 271DEG 17KT 4066 9078
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Speck249
WWUS53 KDVN 072334
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
634 PM CDT Sun May 7 2023
ILC071-109-187-072344-
/O.CAN.KDVN.TO.W.0048.000000T0000Z-230507T2345Z/
Henderson IL-Warren IL-McDonough IL-
634 PM CDT Sun May 7 2023
...THE TORNADO WARNING FOR SOUTHEASTERN HENDERSON...SOUTHWESTERN
WARREN AND NORTH CENTRAL MCDONOUGH COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Illinois.
LAT...LON 4062 9084 4071 9082 4071 9057 4058 9059
TIME...MOT...LOC 2331Z 269DEG 14KT 4066 9068
$$
SpeckWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 7, 2:27 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 7, 2:27 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 227 PM CDT Sun May 7 2023 .SYNOPSIS... Issued at 225 PM CDT Sun May 7 2023 Stationary frontal boundary lies across se NE to se IA to ne IL. Temps were in the 80s south of the front with dewpoints in the 60s. Moline has already broke the record for today (see climate section below). SPC mesoanalysis shows tremendous energy available with SBCAPES of 5000 J/kg across southern IA with the CAPE gradient along I-80. Bulk shear was very strong at 55-60 kt across IA with SRH of 200 m2/s2. Giant hail parameters were also in place, so this is a volatile atmosphere to say the least! && .SHORT TERM...(This evening through Monday) Issued at 225 PM CDT Sun May 7 2023 Enhanced risk (level 3 of 5) for severe storms this evening and overnight. Main risks are damaging winds greater than 75 mph, giant hail (hen egg size or larger) and tornadoes. Heavy rain and possible flash flooding are also a threat. CAM's develops scattered supercells this evening then followed by a classic severe bow echo sweeping across much of the cwa overnight. If this pans out then 80+ mph winds are possible after midnight. With numerous thunderstorms forming in this juicy airmass (PWAT's 1.50 inches) heavy rainfall and possible flash flooding are also on the table. This is one of those times be on alert even during the wee hours of the morning! Monday: A cold front arrives pushing the thunderstorm threat eventually east and southward and the severe threat has been pushed south of the dvn cwa. It will be cooler with highs in the upper 60s north to upper 70s south. .LONG TERM...(Monday night through Sunday) Issued at 225 PM CDT Sun May 7 2023 1) Warm week ahead with thunderstorm chances returning again late in the week into next weekend. Tuesday through Sunday: Persistent deep trough in the Rockies with a zonal to southwest flow aloft will keep our area in a warm regime with daily highs in the 70s to lower 80s. Thunderstorm chances return late in the week into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 110 PM CDT Sun May 7 2023 Numerous thunderstorms are expected to develop this evening,some severe, then a line of severe storms should sweep across most of the taf sites overnight. Damaging winds and very large hail are likely with any of these storms. MVFR/IFR conds expected in/near TSRA. Cold front drops southward across the area on Monday with MVFR/IFR conds for a time behind the front. && .CLIMATE... Issued at 106 PM CDT Sun May 7 2023 Record High Temperatures for Sunday May 7, 2023 Burlington 88 1934 Cedar Rapids 98 1896 Dubuque 91 1896+ Moline 88 1965+ && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Haase CLIMATE...Haase
Hazardous weather outlook, May 7, 11:48 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Sun May 7 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has an Enhanced risk, or level 3 out of 5, for severe thunderstorms this evening and overnight across much of the outlook area. The main threats are tornadoes, damaging winds in excess of 75 MPH and golf ball size hail or larger. There is an additional threat for heavy rainfall and the potential for flash flooding with a slight or level 2 risk of excessive rainfall. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a chance for thunderstorms on Monday and again late next week. However, the risk for severe storms is low. The Mississippi River will continue to experience flooding during the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and overnight. Haase
In the hours before
Local storm report, May 7, 5:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 ESE NORTH LIBERTY 41.74N 91.60W
05/07/2023 E1.00 INCH JOHNSON IA TRAINED SPOTTER
&&Local storm report, May 7, 5:48 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 NNE NORTH LIBERTY 41.77N 91.59W
05/07/2023 U1.00 INCH JOHNSON IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
GROSSLocal storm report, May 7, 5:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL WEST LIBERTY 41.57N 91.27W
05/07/2023 U1.00 INCH MUSCATINE IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
GROSSLocal storm report, May 7, 5:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 NNE NORTH LIBERTY 41.77N 91.59W
05/07/2023 U1.00 INCH JOHNSON IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
GROSSLocal storm report, May 7, 5:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 NNE NORTH LIBERTY 41.77N 91.59W
05/07/2023 E1.00 INCH JOHNSON IA PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 2 NNE
NORTH LIBERTY. REPORT FROM MPING: QUARTER
(1.00 IN.).
&&
GROSSLocal storm report, May 7, 5:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL WEST LIBERTY 41.57N 91.27W
05/07/2023 E1.75 INCH MUSCATINE IA PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:38 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 34 min |
| May 6, 9:53 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 52 min |
| May 6, 10:11 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough | 49 min |
| May 6, 10:29 PM CDT | Severe Thunderstorm Warning | DVN | McDonough, Warren | 46 min |
| May 7, 12:47 AM CDT | Severe Thunderstorm Warning | DVN | Mercer | 28 min |
| May 7, 1:10 AM CDT | Severe Thunderstorm Warning | DVN | Mercer, Warren | 35 min |
| May 7, 1:48 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough | 27 min |
| May 7, 2:16 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 44 min |
| May 7, 3:44 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 46 min |
| May 7, 4:26 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 22 min |
| May 7, 4:32 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson | 43 min |
| May 7, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough | 33 min |
| May 7, 5:42 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 48 min |
| May 7, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 56 min |
| May 7, 5:50 PM CDT | Tornado Warning | DVN | Rock Island | 14 min |
| May 7, 6:07 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 38 min |
| May 7, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer | 35 min |
| May 7, 6:33 PM CDT | Tornado Warning | DVN | McDonough, Warren | 25 min |
| May 7, 6:36 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Henry, Mercer, Rock Island, Warren | 39 min |
| May 7, 6:41 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Carroll, Henry, Rock Island, Whiteside | 49 min |
| May 7, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 44 min |
| May 7, 6:52 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer, Warren | 38 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.